Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 160, NWS Topeka, KS

August 16, 2020Cloud County, Republic County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 16, 2020, 7:50 PM CDT for Cloud County, Republic County, Washington County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2020, 7:50 PM CDT (00:50 UTC)
Expired
Aug 16, 2020, 8:45 PM CDT
In force
55 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cloud County, KS, Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2445 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:57 PM CDT, 53 minutes earlier.

Area forecast discussion, Aug 16, 6:57 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
657 PM CDT Sun Aug 16 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Monday)
Issued at 249 PM CDT Sun Aug 16 2020

A few shortwave embedded troughs within the mean northwest flow
aloft observed this afternoon over the Plains region. The two of
note that will impact the area tonight feature one entering NE and
the latter over eastern CO. Earlier showers and storms that
festered along a persistent baroclinic zone from a passing gravity
wave are finally dissipating, while clouds are attempting to
clear over north central KS. Highest temps today reside there in
the middle 80s, while low 80s are seen elsewhere as mid clouds
slowly scatter out by the evening.

Forecast is tricky for this evening given that models are
struggling between each run and each other on evolution of
convection tonight as the weak frontal boundary and attendant upper
wave sag southward through the CWA. Rich low level moisture
continues to lift north and northwest, wrapping around the sfc high
and increasing dewpoints into the low 70s towards western and far
northern KS. Large sfc CAPE is progged around 4000 J/KG while
effective bulk shear is on the order of 30 kts by early evening.
Current thinking is that scattered storms form along the boundary
as they shift into far northern Kansas after 00Z. A few storms may
be severe with large hail (perhaps very large given the amount of
instability) and damaging winds. Locally heavy rainfall may lead
to flooding, especially for areas that received heavy rain earlier
today. Uncertainty increases later into the evening as high res
guidance is persistent on scattered convection continuing
southward through the CWA. MUCAPE drops off considerably (around
2000 J/KG) while effective shear is closer to 25 kts. While a few
stronger updrafts capable of producing hail and gusty winds cannot
be ruled out, overall severe threat diminishes after midnight.
Given that models have not shown this trend for showers and storms
to impact most of the CWA previously and uncertainty on the
coverage of storms that form initially, have started with low
chance pops and will monitor trends as storms form in NE.

Stable air arrives behind the front on Monday afternoon as mostly
clear skies return and highs rise back into the middle and upper
80s.

.LONG TERM...(Monday night through Sunday)
Issued at 249 PM CDT Sun Aug 16 2020

Extended period is overall quiet as the upper ridge dominates across
the western CONUS, holding the central plains within the northwest
flow pattern. While a few weak waves may impact portions of central
and western KS Tuesday evening and Friday, much of the area is dry
as temps modulate from the low 60s in the morning to the middle and
upper 80s each afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 657 PM CDT Sun Aug 16 2020

The main forecast challenge continues to be convection associated
with a weak front that will move through the area this evening and
overnight. Model inconsistencies continue as to the coverage of
TSRA and subsequent lower CIGS. Confidence in storms remains
highest at KMHK, but have trended earlier with onset of precip.
Skies will clear early Monday morning with VFR conditions
expected. Winds veer to the north behind the front.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...22
LONG TERM...22
AVIATION...Flanagan
Hazardous weather outlook, Aug 16, 2:59 PM CDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
259 PM CDT Sun Aug 16 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-172000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
259 PM CDT Sun Aug 16 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Storms are possible this evening into the overnight hours across
much of the outlook area as a weak cold front moves through. The
strongest storms reside over north central Kansas where a few
severe storms may produce large hail and damaging winds. Heavy
rainfall may lead to localized flooding for areas that received a
few inches of rain earlier today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 16, 7:00 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Topeka KS
700 PM CDT Sun Aug 16 2020

KSZ010>012-170045-
Brown-Nemaha-Marshall-
700 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NEMAHA...BROWN AND NORTHEASTERN
MARSHALL COUNTIES UNTIL 745 PM CDT...

At 658 PM CDT, Doppler radar was tracking outflow from strong
thunderstorms in southeast Nebraska, along a line extending from 7
miles east of Shubert to 4 miles northwest of Bern to 3 miles south
of Summerfield. Movement was southeast at 45 mph. The line of
thunderstorms were lagging behind the outflow boundary by about 20
minutes.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hiawatha, Sabetha, Seneca, Horton, Centralia, Axtell, Wetmore,
Everest, Fairview, Robinson, Morrill, Bern, Corning, Summerfield,
Goff, Reserve, Powhattan, Oneida, Hamlin and Willis.

LAT...LON 3965 9534 3965 9579 3964 9579 3958 9611
      3998 9651 4000 9640 4000 9534
TIME...MOT...LOC 2358Z 327DEG 52KT 4020 9555 4001 9602 3995 9633

Gargan
Special weather statement, Aug 16, 7:38 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
738 PM CDT Sun Aug 16 2020

KSZ009>011-022-023-170115-
Pottawatomie-Riley-Washington-Nemaha-Marshall-
738 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RILEY...
NORTHEASTERN POTTAWATOMIE...WESTERN NEMAHA...WASHINGTON AND MARSHALL
COUNTIES UNTIL 815 PM CDT...

At 737 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Alexandria to near Vermillion.
Movement was south at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Marysville, Seneca, Washington, Blue Rapids, Blaine, Frankfort,
Onaga, Hanover, Waterville, Centralia, Axtell, Greenleaf, Beattie,
Barnes, Summerfield, Morrowville, Vermillion, Haddam, Wheaton and
Oketo.

LAT...LON 4000 9634 3988 9606 3934 9617 3980 9735
      4000 9735
TIME...MOT...LOC 0037Z 359DEG 30KT 4033 9737 3969 9630

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:00 PM CDTSpecial Weather StatementTOPBrown, Nemaha45 min
Aug 16, 7:38 PM CDTSpecial Weather StatementTOPMarshall, Washington37 min
Aug 16, 8:26 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Geary, Marshall, Pottawatomie, Riley and 1 more49 min
Aug 16, 9:12 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Pottawatomie, Riley63 min
Aug 16, 9:51 PM CDTSpecial Weather StatementTOPWabaunsee54 min
Aug 16, 9:57 PM CDTSpecial Weather StatementTOPDickinson, Morris33 min
Aug 16, 10:25 PM CDTSpecial Weather StatementTOPLyon, Osage35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.